advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sacramento, California, USA:

I realize that this question has been asked already but I'm still not clear on the answer. I'm a 20 year old female, and have had type 1 for 5 years and 3 months (approximately). My doctor just prescribed Glucophage (500mg) twice daily. I know it's been advised for type 2 diabetics only. I take 85 units of R and NPH (Novolin) daily. My blood glucoses swing high and low all the time. She says I have a resistance to the insulin.

What I'm concerned with is the side effects of this drug. I know the basic ones like nausea, etc., but she only told me about abdominal swelling. I would like to know if the risks outweigh the benefits, and if this drug is appropriate for me. I think it might be worth noting that she is not an endocrinologist, but an internal medicine doctor.

Answer:

There are many people with "type 1" who are also resistant to insulin and type 2's who are quite insulin deficient. It is possible that you are somewhat insulin resistant as well as insulin deficient, but if you are resistant, the Glucophage {metformin} may not be the right drug for you. The way that drug works is primarily to stimulate the pancreas to make more insulin, so if you are totally insulin deficient, it won't do a thing for you.

Regarding your question about Glucophage, it probably won't hurt you: it has rare side effects. There are some other oral agents that actually improve insulin action at the cell level that would be better, if you are truly insulin resistant as well as deficient.

The other possibility is that you need some help with changing your insulin regimen to cover your life better. If you haven't had a chance to work with a diabetes educator, you may want to ask your physician to refer you. Maybe she could send you to a center with endocrinologists and diabetes educators for a consultation to help you get a regimen that works for you and teach you how to manage your own insulin coverage based on your lifestyle and then go back to using your doctor as your primary care physician.

VV

Original posting 7 Nov 1998
Posted to Medications: Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.